Your Questions About Adhd Medications And Weight Loss

Linda asks…

Helppp just DX’d With AD/HD Question About Ritalin And Medications?

I’m a sixteen year old girl a sophomore at high school (previous dx’d with Asperger Syndrome since age 6), I was diagnosed with AD/HD (Attention Deficit Hyperactivity Disorder a couple weeks ago after my mom hesitated to get my symptoms checked after I told my parents the problems I was having with maintaining focus and being easily distracted, racing thoughts making it hard to sleep, the problems I have with listening to what is being said in a conversation (This seems to annoy people quite a lot when I say ”can you repeat the last sentance from what you just said” right after they’ve finished) e.c.t the doctor now recommended that I should be taking medications for it.

I looked it up the night I was diagnosed and matched the symptoms i.e. hyperactivity, the SMALLEST things can distract me, I have the ”static” in my head that makes it hard to concentrate or sleep sometimes, I figet alot and find myself talking too fast in basic conversations, people usually have to repeat to me several times because I didn’t get what was being said the first time, I have a very short attention span (this wasn’t a problem when I was on the antidepressants, but I had to be taken off these later on) this is why I’m bad at reading books because I only read a couple paragraphs then I move onto something else which is a problem because writing & reading is usually a hobby of mine for when I am bored, I also get racing thoughts in my head and what I call static chatter that often stops me from sleeping properly or my sleep is disturbed or I just don’t sleep at all. This is a problem too but I have highs and lows with this sometimes it’s bad sometimes it isn’t so this really depends.

What was described above isn’t anything new. I personally have been hesitant to get myself checked up at the doctor until now. I’ve pretty much had what I writ above since age 2, was on antidepressants at age 9 through 13; symptoms weren’t as bad as before but I’ve been off these meds for three years. (I was having side effects that contributed to weight gain so I quit taking them all together) I myself am new with AD/HD none of the relatives or people I know have had it. So I looked up the subject the night I was dx’d and found treatment for the inattendive and hyperactive symptoms was a drug called Ritalin that’s perscribed commonly to people with this. What scared me was the amount of side effects that came along with it and the negativity of Ritalin use in the media with servere side effects like heart attack, mental health issues as a result of the Ritalin, weight loss (I’m already thin) feeling suicidal, e.c.t. I’d prefer if I were more focused and less easily distracted more sociable and less figety at school and stuff but I have never known a person in my life who has used Ritalin (of course, since I mentioned none of them have ADHD or anything related) do you think Ritalin is needed for ADHD? Does it actually work? Or is it dangerous treatment with more cons than pros like the media says? Have you personally had any experiences with ADHD treatment drugs? I’ll need to consider thinking about this – because I usually dislike taking medications but I’d really like to be able to think properly and clearly so I can do better at school and and actually sleep better and relax more (as I’m usually quite tense and always have been)

Any help or alternative treatment methods would be appreciated. I’m kinda anxious to get myself sorted out, but not if the treatment is bad. (If necessary post your own experiences with Ritalin/other ADHD drugs positives/negatives e.c.t. or any natural ways to help ADD this would be appreciated thankyou)

barry jennings answers:

I can understand why you would be so nervous to take Ritalin because of what everyone says about it. The reason I believe people think so badly of it is because ADD and ADHD are over-diagnosed. They will just hand out the medication to any kid who won’t stop playing with their food, for example. What some doctors have to understand is that kids are kids and they’re going to be fidgety in the classroom because all they want to do is play and they’re being forced to sit and pay attention. That’s very hard on them!

Now, on the other hand, you sound like you actually have a legitimate case of ADHD. It’s something that can be accurately treated with Ritalin, which is perfectly fine. Just so you know, every medication has side effects that sound scary. I was once on an anti-depressant and one of the side effects was feeling suicidal, just like what you listed for yours. The whole time I’ve taken my meds I’ve never once felt suicidal. In fact, my pills were kind of for the opposite. If you really are scared about different side effects, make sure you read what all of them are (sounds like you already have) and just pay attention to everyday life and see if they are affecting you. If there’s something about the side effects that are bothering you, maybe you should tell your mom or make another doctor’s appointment.

Ritalin isn’t that bad of a drug at all, not when it’s properly prescribed. I’ve known a few people who were given Ritalin when they were younger and it was obvious that they didn’t need it. They’re perfectly fine now, but while they were on it they were so withdrawn. I also know some people who were prescribed Ritalin who DID need it. While they were on it they were able to concentrate better, they could do more things like have conversations with people, and they really did benefit from it. The great part is that when they got a little older they grew out of it. After a while they could stop taking Ritalin and they would be perfectly fine. On the other hand, not everyone grows out of ADD or ADHD. There are many adults who have it, and I do know of one. He is a really cool guy and he was in one of my college classes, oddly enough the class was Substance Abuse. We talked a lot about Ritalin in that class because there are so many people who think it’s bad. I remember when he spoke up for himself and his daughter. He said that when he was young he had a terrible time concentrating in his classroom and at other situations. He would come home with bad grades after he’d tried SO hard to get good ones, but it was too hard for him to concentrate. When he got older it got a little better, but he still suffers from it. Now he has a daughter who has the same symptoms. She would get bad grades, but she would tell her parents that she really was trying and that she wasn’t slacking off. She got prescribed Ritalin and her grades improved so much. After that her dad, the guy in my class, also went to the doctor for it and got an adult prescription.

This kind of thing is a lot more common than you think, and Ritalin isn’t all bad. I can see why you would be scared to take it, but just remember that if you are experiencing side effects or if you’re acting a certain way that you don’t want to, just let your doctor know. It’s not going to hurt you to try it, and there are a few more drugs out there for ADD and ADHD as well. I hope I helped you, and good luck. I think you’ll benefit from Ritalin.

John asks…

A side effect of my new meds is severe appetite loss but…?

So I started one of the big names of ADHD medications, Concerta, about early September 2009. And anyone who knows anything about Concerta, knows that the number 1 side effect is severe appetite loss and i mean SEVERE! I have a friend who has been on it for almost 4 years now and she has no appetite at all that she can hardly keep down a sip of water at 12pm August 13th in Arizona for God Sakes, I was there when it happened and she all of a sudden gets like really super hungry in the middle of the night because that’s when the medicine wears off! And that has been happening to me but I also take medicine to help me calm down and go to sleep at night, so when I’m hungry like that I can hardly get up and go downstairs to get something, because I am so tired I can hardly move. I’m starting to think that this situation with me is becoming unhealthy. When I started this medicine I was 13, 5′ 6 1/2″ and somewhere between 163 and 175 lbs. now I just turned 14 like two weeks ago and I’m 5′ 6 3/4″ and 136 lbs. And I’m always tired and sick, restless, moody, so tired but just can’t seem to go to sleep. I’m so sick and tired that I can’t even really go to school. At first I was happy that I was losing weight (because I’ve been overweight for a long time now) but losing that much weight in under 3 months doesn’t seem healthy and if it’s making me sick that’s even worse. I don’t know what to do I finally found a medicine that works for me mentally but it’s side effects are hard on me physically. Please help!

barry jennings answers:

You must immediately and thoroughly discuss all the symptoms and side effects that you may be experiencing because of concerta, with your parents and family physician.

Other side effects related to concerta are:
-Decreased appetite
-Dry mouth
-Trouble sleeping
-Dizziness
-Stomach ache
-Increased sweating
-Headache
-Nausea
-Anxiety
-Weight loss
-Irritability

Good Health To You!

Powered by Yahoo! Answers

Leave a Reply

Your email address will not be published. Required fields are marked *